# SDR 2017FA0000001

- Difficulty date: December 21, 2016
- Submitted: January 4, 2017
- Operation: General aviation
- Aircraft: N505
- Make and model: Amrgen AA5B
- Aircraft serial: AA5B1275
- Aircraft time: 2,600 hours
- Engine: Lyc O360A4K
- Engine time: 2,600 hours
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Connecting Rod
- Part number: LW1175
- Condition: Broken
- Location: Engine
- Part time: 2,600 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: T, Y
- Precautionary procedure: A

## Discrepancy

THE ENGINE WAS ORIGINAL 1979.  IT SUFFERED A PROPELLER STRIKE/SUDDEN STOPPAGE EVENT IN JANUARY 1996. THE CRANKSHAFT WAS BENT BEYOND LIMITS. THE CRANKSHAFT AND CASE WERE REPLACED WITH SERVICEABLE PARTS GROUND .006 OVER. ON 12/21/16, THE ENGINE FAILED IN FLIGHT AND THE AIRCRAFT WAS LANDED AT AN AIRPORT UNEVENTFULLY. THE NUMBER 4 CONNECTING ROD FAILED AND PUNCHED A HOLE IN THE ENGINE CASE. THERE WAS NO EVIDENCE THAT THE CONNECTING RODS WERE MAGNAFLUXED NOR CHECKED FOR PARALLEL. THIS REQUIREMENT WASN'T ADDED TO THE LYCOMING ICAS UNTIL YEARS LATER VIA SB 533. THE AIRCRAFT RECORDS DO NOT INDICATE THAT THE CONNECTING RODS HAD EVER BEEN REPLACED. THIS ENGINE WAS FLOWN 600 HOURS PAST THE MANUFACTURER'S RECOMMENDED TBO OF 2000 HOURS. THE ENGINE WAS ALSO 25 YEARS PAST IT'S RECOMMENDED 12 YEAR TBO. THE ROOT CAUSE OF THE ENGINE FAILURE WAS DETERMINED TO BE CONNECTING ROD FAILURE OF THE NUMBER 4 CYLINDER.
